In Massachusetts between 2012 and 2016, a number of patients presented to doctors with a strange syndrome of unknown cause. Now, five new cases may have helped point scientists to a possible suspect
The original 14 patients all showed signs of cognitive issues, including orientation and attention problems, as well as an acute anterograde amnestic syndrome.
One patient, Max Meehan, ended up in hospital confused and unaware of his surroundings. He was still himself, Buzzfeed reports, but like the other patients, he was unable to form new memories. “We just kept playing the [same YouTube] video for Max,” his mother told Buzzfeed “He would laugh again and again like it was brand new.”
An MRI scan showed two strange glowing white orbs in the memory-forming region of his brain that encodes new memories, the hippocampus.
As more people showed up at Massachusetts hospitals with the same condition, each with memory problems that lasted months, doctors tested for what might connect them. All had damage to the hippocampus, but it turned out 12 of the 14 patients were also found to have traces of opioids in their system. However, this alone wouldn't account for their symptoms.
Massachusetts public health officials recognized the condition as a "reportable disease" in 2017, and since then doctors have been on the lookout for new cases reporting symptoms of the syndrome in the hope of finding an explanation.
Now five more cases of the condition, four of them described in the New England Journal of Medicine, have helped researchers find a link between them, and may just explain the cause.
The four patients, aged between 28 and 37, all had histories of heroin use, like the others. However, in these new cases, doctors ordered tests for synthetic opioids that aren't currently picked up by routine tests for morphine, heroin or oxycodone.
These new patients all had one thing in common: They all tested positive for fentanyl.
The researchers are cautious in their findings, but drew attention to the links between fentanyl and the condition.
"Another unidentified drug, adulterant, or contaminant cannot be excluded as a cause of the amnestic syndrome," they write in the study.
"However, the presence of fentanyl in the four additional patients described here strengthens an association of fentanyl with this syndrome, and fentanyl was the only drug detected in two of the four patients."
They think the syndrome may be appearing to be on the rise due to an increase in fentanyl in illicit drugs. They write that fentanyl has been shown to create neuronal damage in the hippocampus of rats in previous studies, suggesting the link between the syndrome and fentanyl is likely.
Another case in January of this year confirmed traces of fentanyl in a 30-year-old man presenting the same symptoms in West Virginia. Now doctors are recommending anyone presenting with the syndrome should be screened for fentanyl, where a history of substance abuse is present.